No, the risk of anaphylactic shock is not unique to the vaccine

The Pfizer-BioNTech vaccine in an Ehpad in Dijon, December 27, 2020 (illustration) – Philippe Desmazes / AP / SIPA

  • Does a message sent by the Directorate General of Health to nursing staff prove the danger of the Covid-19 vaccine being administered in France?
  • This is what several Internet users claim, based on a document urging nursing homes and hospitals to equip themselves with doses of adrenaline in the event of a serious allergic reaction to the vaccine.
  • But this side effect only affects about one in 100,000 cases, and relates to all vaccines. The one against the Covid is not particularly concerned.

While the vaccination campaign against the
Covid-19 has just started in France, the concerns of some Internet users around its potential side effects remain strong. And they do not fail to express it by relaying, on social networks, a document signed by Jérôme Salomon, the Director General of Health.

This “rapid health alert message” (MARS) relating to “the supply of adrenaline in anticipation of the vaccination campaign [du] Covid-19 ”is in fact interpreted as proof of the dangers of the vaccine only administered, nowadays, in accommodation establishments for dependent elderly people (Ehpad).

“In this note stamped” restricted distribution “, the Director General of Health calls on these establishments to stock up on adrenaline to prevent possible anaphylactic shocks [une réaction allergique grave] as part of the Covid-19 vaccination. Towards serious immediate side effects? », Alerts in particular one of these posts. Even if it means obscuring the important details contained in the famous message from the Directorate General of Health (DGS).

FAKE OFF

Contacted by 20 Minutes, the DGS had not responded to our requests before the publication of the article. However, the full version of this document can be found on
the website of the Regional Health Agency (ARS) Auvergne-Rhône-Alpes, with three additional pages detailing “the protocol for the management of anaphylaxis in the context of vaccination”.

This rapid health warning message is not exceptional, contrary to what its name may suggest, as explained to 20 Minutes Jean-François Cibien, president of the union Action Praticiens Hôpital (APH): “These messages are common, we receive them regularly and they can relate to everything, such as the arrival of masks and gowns in medical establishments after a shortage period. They allow healthcare professionals to have the same level of information and to organize themselves. “

A MARCH as of November 9, 2020, and addressed to hospitals, recommended for example to favor certain dosages of drugs in order to “anticipate the tensions to come” on the stocks used for Covid patients in intensive care.

An exceptional complication, valid for all vaccines

Basically, the health alert message of December 23, 2020 simply reminds nursing home directors and health professionals concerned by the vaccination campaign to have epinephrine ampoules in the event of a serious allergic reaction, or anaphylaxis. If this can lead to death, it remains however very rare, and is not specific to the anti-Covid vaccine, as the document reminds us: “This is an exceptional complication of vaccination, estimated at less of 1 case / 100,000 doses. It can affect all patients and all vaccines. “

From 2018, the “Vaccination Info service” site indicated that “All injectable vaccines are likely to cause possible anaphylaxis” and that this risk involves “monitoring the patients within fifteen minutes after vaccination” as “to have the medical treatment and an appropriate protocol for management immediate anaphylaxis ”- including epinephrine blisters. While specifying that, in the rare cases of anaphylaxis observed, “the additives are more often involved than the vaccine antigen itself”.

“We do not vaccinate with closed eyes”

“If there had been vaccination incidents against Covid-19, we would have received health risk alert messages. However, this is not the case to date ”, underlines Jean-François Cibien. While qualifying: “The vaccine is a drug, and any drug can have side effects. There is no such thing as zero risk, which is what we explain to any patient who is vaccinated. Any medication can potentially cause anaphylaxis. “

“But we don’t vaccinate with our eyes closed. In medicine, we are always trying to assess the benefit / risk balance. We still lack perspective on these anti-Covid vaccines, but a battery of tests has been carried out in vivo with healthy volunteers, and if these vaccines are on the market, we must be reasonable, by showing confidence. . And with caution, since we will analyze the results of vaccinations, to gauge their effectiveness and risks: there will inevitably be incidents, as with any drug, ”continues the president of the APH.

And to conclude: “If we realize, for example, that out of 100 people vaccinated against Covid-19, we have 30 cases of anaphylaxis, I will obviously not have the same speech, but there is no sign of this. meaning today. “

Leave a Comment

This site uses Akismet to reduce spam. Learn how your comment data is processed.